North Carolina, 2020

Rip Current in North Carolina, July 3, 2020

July 3, 2020 · NWS MHX · 1 event in 1 county or zone

A man died in a rip current during the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man died in a rip current during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 3, 12:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 3, 12:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
128 AM EDT Fri Jul 3 2020

.SYNOPSIS...
High pressure builds into the area through the weekend. An area
of low pressure may develop and lift along the Southeast coast
next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 125 AM Fri...A quiet night will continue early this
morning, with winds mostly calm and skies clear aside from some
thin cirrus streaming through. Temps have cooled into the upper
60s to low 70s and could drop another couple degrees before
sunrise. Some patchy ground fog is possible to develop later
this morning, but will quickly burn off once the sun rises.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 320 PM Thurs...Strong ridge of high pressure continues to
build in the central US and into NC. We'll start with a light
NNW flow that will attempt to fend off sea breeze development in
the early afternoon. Some weak high pressure will develop along
the SE coast during the day and turn winds more southerly later
in the afternoon and could encourage a late-day seabreeze to
develop. While an isolated shower cannot be ruled out along the
sea breeze, forecast soundings show a dry profile tomorrow, thus
any precip mention has been left out for the time being. Mostly
sunny tomorrow with highs into the low-90s.

&&

.LONG TERM /TONIGHT THROUGH THURSDAY/...
As of 315 AM Thursday...Upper ridging will extend east into the
Saturday. Bermuda high pressure to the east re- establishes
itself on Sunday, before low pressure forms over the Deep South
late in the weekend then moves along or off the NC coast early
next week.

Friday through Saturday...Upper level heights rise and weak
upper ridging will extend into the region Sat. Chance of late
day showers and storms along the sea breeze Saturday but still
not a bad fourth of July. With less precipitation coverage,
highs should warm into the lower 90s for many areas Saturday.

Sunday and Sunday night...Bermuda high pressure will temporarily
build into the region Sunday as the front dissipates over the
region. This will lead to warm humid conditions with scattered
sea breeze activity in the late day hours. Highs mainly upper
80s.

Monday through Wednesday...The models continue to show the
development of a surface low over the Deep South Sunday which is
then forecast to move near or off the NC coast early next week.
The low will draw deeper moisture north into the area and thus will
have high chance PoPs for Monday through Wednesday. Daytime
highs mainly in the mid to upper 80s each day.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
Short Term /through Tomorrow Morning/...
As of 125 AM Fri...Mostly VFR conditions expected through the
TAF period with light winds and mostly clear skies. Good
radiational cooling early this morning could result in some
patchy ground fog, and have indicated this in the TAFs with a
couple hours of MVFR visibilities, though it shouldn't impact
operations. Mostly sunny skies later today, with conditions
remaining dry.

Long Term /Friday through Monday/...
As of 315 AM Thursday...Little to no precipitation expected
Friday and Saturday with mostly VFR conditions prevailing.
Better rain chances return Sunday into early next week with the
Bermuda high setting up to the east resulting in a good influx
of Gulf Moisture. Expect mostly VFR conditions, but scattered
showers and storms could lower conditions briefly Sunday and
Monday. As usual, with very moist low levels, morning stratus
and fog may occur in areas that receive rain on the previous day
leading to sub VFR conditions.

&&

.MARINE...
Short Term /through Friday/...
As of 1015 PM Thurs...Nearly impeccable boating conditions
continue tonight and tomorrow with light winds out of the north
at 10 kts or less, turning south Friday afternoon, and seas 2-3
ft.

Long Term /Friday through Monday/...
As of 315 AM Thursday...Benign marine conditions will continue
through early next week with a generally light gradient over
the region resulting in winds 5-15 kt through the period. Winds
will be mainly S/SW with the northern and portions of the
central waters becoming easterly Sat and Sunday. Seas will 2-3
ft through Sunday building to 3-4 ft Mon afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...ML
LONG TERM...JME/CTC
AVIATION...JME/SGK
MARINE...JME/BM/ML
Hazardous weather outlook, Jul 2, 7:00 PM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
800 PM EDT Thu Jul 2 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-040000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
800 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-040000-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
800 PM EDT Thu Jul 2 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northern Outer Banks

When
July 3, 2:00 AM EST
Where
Northern Outer Banks forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

The body of a Greenville man was found in the ocean near Kitty Hawk after he vanished overnight while swimming with a friend.

Police and rescuers were called to the 5300 Block of North Virginia Dare Trail for a possible drowning around 3:15 a.m. Friday.

Upon arrival, officers discovered that the man had entered the ocean with a friend to swim, Kitty Hawk Police said.

While in the ocean they became caught in a rip current and pulled out to sea. The friend lost sight of his friend and was able to return to shore and call for emergency assistance, the police chief said.

After an extensive search of the area by rescue personnel, his body was discovered several hours after the incident in the area where he was last seen.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northern Outer Banks2020-07-0326MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893619.